Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 73, NWS Memphis, TN

August 3, 2013Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 3, 2013, 12:04 PM CDT for Tipton County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2013, 12:04 PM CDT (17:04 UTC)
Expired
Aug 3, 2013, 1:00 PM CDT
In force
56 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tipton County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2774 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WGUS54 KMEG 031704
FFWMEG
TNC167-031800-
/O.NEW.KMEG.FF.W.0073.130803T1704Z-130803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1204 PM CDT SAT AUG 3 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 100 PM CDT

* AT 1140 AM CDT...THE PUBLIC REPORTED FLOODING ALONG HIGHWAY 51     
  NEAR BRIGHTON. IN ADDITION...RADAR INDICATES THAT 1 TO 3 INCHES OF 
  RAINFALL HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND           
  THUNDERSTORMS WILL PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE     
  NEXT HOUR WHICH WILL LEAD TO ADDITIONAL FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COVINGTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR SUNK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3561 8956 3556 8948 3542 8947 3540 8948
      3541 8953 3539 8964 3540 8970 3541 8970
      3540 8983 3564 8977

$$
1 follow-up statement
842 
WGUS74 KMEG 031805
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT SAT AUG 3 2013

TNC167-031815-
/O.EXP.KMEG.FF.W.0073.000000T0000Z-130803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPTON TN-
105 PM CDT SAT AUG 3 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN TIPTON COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3561 8956 3556 8948 3542 8947 3540 8948
      3541 8953 3539 8964 3540 8970 3541 8970
      3540 8983 3564 8977

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:26 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 10:26 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 AM CDT SAT AUG 3 2013

.DISCUSSION...REGIONAL WSR-88D RADAR TRENDS ALONG WITH
VISBILE/INFRARED SATELLITE THIS MORNING SHOW SHOWERS AND A FEW
THUNDERSTORMS ASSOCIATED WITH A DECAYING MESOSCALE CONVECTIVE
SYSTEM /MCS/ LOCATED ACROSS WEST TENNESSEE..MOST OF ARKANSAS...AND
PORTIONS OF NORTHWEST MISSISSIPPI. TEMPERATURES AS OF 10 AM CDT
ARE IN THE 70S AT MOST LOCATIONS.

LATEST SHORT TERM TRENDS STILL SUGGEST A WEAKENING TREND WITH THE
MCS ACROSS THE MID SOUTH INTO THIS AFTERNOON. NONETHELESS...A
MODIFIED 12Z KJAN SOUNDING SURFACE PARCEL (84/74) YIELDS SURFACE
BASED CAPE VALUES AROUND 2500 J/KG...LI/S AROUND -5...AND
PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. THUS...SOME
CONVECTIVE DEVELOPMENT MAY BE POSSIBLE ESPECIALLY ALONG AND SOUTH
OF TUPELO INTO THIS AFTERNOON. OVERALL FORECAST IS IN GOOD SHAPE
AND WILL HOLD OF ON MAKING ADJUSTMENTS AT THIS MOMENT.

CJC

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT SAT AUG 3 2013/

DISCUSSION... /ISSUED 439 AM CDT SAT AUG 3 2013/

UPPER LEVEL NORTHWEST FLOW TO CONTINUE OVER THE MIDSOUTH THROUGH
LATE TUESDAY. PRIMARY FORECAST CHALLENGE REMAINS TIMING AND
LOCATION OF EMBEDDED SHORTWAVES AND RESULTING MCS...OR MESOSCALE
CONVECTIVE SYSTEMS.

EARLY MORNING GOES IR IMAGERY AND AREA RADARS SHOWED A WELL
ORGANIZED MCS OVER SOUTHERN MO...WITH EASTWARD DEVELOPMENT INTO
WEST WESTERN KY. CLOUD TOP TEMPS OVER SOUTHERN MO WERE AS COLD AS
MINUS 84C. THIS MCS HAD FORMED ON THE NOSE OF A LOW LEVEL THETA E
RIDGE...AIDED IN PART BY SURFACE DEWPOINTS IN THE MID/UPPER 70S. NAM
MODEL PROGS PRECIPITABLE WATER VALUES NEAR 2.4 INCHES OVER THE
OZARK PLATEAU.

850MB/500MB THICKNESS FIELDS INDICATE A SOUTHEASTWARD DEVELOPMENT
POTENTIAL INTO THE MIDSOUTH THROUGH THIS MORNING...WHICH WOULD
ALSO CORRELATE WITH MIDLEVEL STEERING FLOW. CONCURRENTLY...THE
NAM LIFTS THE MOISTURE PLUME EASTWARD THROUGH MIDDAY...WITH
PRECIPITABLE WATER VALUES NEAR 2.4 INCHES PROGGED OVER THE
MIDSOUTH THIS AFTERNOON.

TONIGHT WILL SEE A BACKDOOR FRONT EDGE INTO WEST TN...ADVECTING IN
DRIER AIR FROM THE OHIO VALLEY. MUCH WILL DEPEND ON CONVECTIVE
EVOLUTION THROUGH THE DAY... BUT IT APPEARS THE CONVECTIVE
POTENTIAL WILL SHIFT SOUTHWARD TO NORTH MS/EAST CENTRAL AR...NEAR
THE FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING.

SUNDAY/S RAIN CHANCES WERE REDUCED FOR THIS MORNING/S FORECAST
PACKAGE...WITH MAIN FOCUS NEAR THE EXPECTED POSITION OF THE
STALLED FRONT SOUTH AND WEST OF MEMPHIS. PER ECMWF AND GFS MODELS...
THIS FRONT WILL LIFT NORTH THROUGH THE MIDSOUTH MONDAY...
RETURNING GULF MOISTURE. THE ECMWF IS MORE PRONOUNCED WITH THE
DEVELOPING RETURN FLOW AND QPF. HAVE LEANED A BIT TOWARD THE
WETTER ECMWF SOLUTION FOR MONDAY.

UPPER LEVEL FLOW WILL BECOME ZONAL BY LATE TUESDAY...AS THE
SOUTHERN PLAINS UPPER RIDGE EDGES EASTWARD. 00Z ECMWF AND GFS ARE
LESS PERSISTENT WITH THE RIDGE...DROPPING IT FROM TEXAS AND THE
SOUTHERN GULF STATES BY THURSDAY. THIS WILL PLACE THE NORTHERN
HALF OF THE MIDSOUTH IN PROXIMITY TO STRONGER WESTERLIES ALONG THE
UPPER RIDGE/S PERIMETER DURING THE MID TO LATE WEEK. THE ECMWF DROPS
A SURFACE COLD FRONT TO THE I40 CORRIDOR THURSDAY... BEFORE
DROPPING IT FURTHER FRIDAY IN RESPONSE TO A RETURN TO NORTHWESTERLY
UPPER LEVEL FLOW. HAVE GONE A LITTLE COOLER ON THE THE MID TO LATE
WEEK EXTENDED PERIODS FOR AREAS NORTH OF I40. RAIN CHANCES WILL
ALSO LINGER...PARTICULARLY TO THE NORTH AND EAST OF THE MEMPHIS
METRO AREA.

PWB

&&

.AVIATION...
12Z TAF SET

AN MCS CONTINUES TO PUSH SOUTHEAST TOWARDS NE ARKANSAS. EXPECT THE
MCS TO SPREAD OVER E ARKANSAS...THE MISSOURI BOOTHEEL AND WEST
TENNESSEE BETWEEN 12-18Z. THE MCS WILL GRADUALLY DIE OUT AS THE
MORNING PROGRESSES. BEST CHANCES FOR TSRA WILL OCCUR AT KJBR. WILL
ONLY MENTION A TEMPO FOR SHRAS AT KMEM. MCS MAY BRING TEMPORARY
MVFR CIGS/VSBYS TO KJBR AND KMEM. EXPECT CIGS AND VSBYS TO REMAIN
VFR AT KMKL. KTUP FCST A BIT TRICKY FOR THIS AFTERNOON. EITHER
KTUP WILL BE AFFECTED BY -RA FROM DIMINISHING MCS OR REDEVELOPMENT
OF TSRAS COULD DEVELOP OUT AHEAD OF THE DYING MCS ALONG OLD
OUTFLOW BOUNDARIES. FOR NOW WILL CONTINUE MENTION OF VCTS. AFTER
01Z...EXPECT ACTIVITY TO DISSIPATE. LIGHT SW WINDS WILL TURN
AROUND TO NW AND EVENTUALLY TO THE NE. SPEEDS WILL BE BETWEEN 5-10 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  74  92  70 /  60  20  30  30
MKL  88  69  87  63 /  60  20  20  20
JBR  87  70  88  68 /  70  20  40  40
TUP  89  73  93  68 /  30  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 3, 3:42 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SAT AUG 3 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 AM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Local storm report, Aug 3, 9:20 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 AM CDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
08/03/2013                   WEAKLEY            TN   LAW ENFORCEMENT

            SHERIFF REPORTS THAT THE INTESECTION OF HAMM AND HEINSER
            ROAD IS FLOODED

&&

JPM
Local storm report, Aug 3, 11:41 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 AM CDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      SOUTH FULTON            36.49N 88.88W
08/03/2013                   OBION              TN   LAW ENFORCEMENT

            SEVERAL RESIDENCES HAVE BEEN EVACTUATED DUE TO RISING
            WATER...REPORTS OF WAIST DEEP WATER IN SOME AREAS

&&

JPM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:27 AM CDTFlash Flood WarningMEGWeakley3 hr
Aug 3, 11:28 AM CDTAreal Flood WarningMEGWeakley6 hr
Aug 3, 12:15 PM CDTAreal Flood WarningMEGObion6 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.